Ohio, 2016

Tornadoes in Ohio, August 24, 2016

August 24, 2016 · NWS IWX · 12 events in 5 counties and zones

A unique combination of extreme low level moisture and a passing upper level disturbance provided the trigger for severe storms. Even though the clouds remained in place for most of the day and it did not get very warm, there was just enough instability to allow storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A unique combination of extreme low level moisture and a passing upper level disturbance provided the trigger for severe storms. Even though the clouds remained in place for most of the day and it did not get very warm, there was just enough instability to allow storms to develop. There was also a high degree of shear in the lowest levels of the atmosphere, which allowed multiple tornadoes to form. No other forms of severe weather occurred during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 24, 2:59 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 24, 2:59 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
359 PM EDT WED AUG 24 2016

.SYNOPSIS...
Issued at 350 PM EDT Wed Aug 24 2016

Showers and thunderstorms are possible through Thursday ahead of
a slow moving cold front as weak upper level systems move across
the area. Tornadoes are possible over the southern portion of the
area into early this evening, south of a line from Huntington to
Decatur. In addition to these storms, there is also the chance for
severe storms over part of the area Thursday. Locally heavy rain
will also be a concern. Highs will be in the low to mid 80s each
dasy.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 351 PM EDT Wed Aug 24 2016

Factors have become favorable for tornado development over the
southern portion of the area; south of the area of the ongoing
showers and isolated storms. This includes the area south of a
line from Grissom to Plum Tree to Monroe. An upper level
disturbance along with a low level jet has aided in low level
shear with Helicity values of 350 with shear of 30 m/s. Daytime
destabilization of the airmass with LCL heights below 750 meters
have allowed storms to produce tornadoes in the Kokomo area. The
Storm Prediction Center has included part of our forecast area in
a tornado watch until 8 PM this evening. Otherwise, the tornado
threat should end by late evening, More storms are possible
tonight, with another good chance for storms Thursday afternoon
with daytime heating. Localized flooding is possible with any
training storms, especially over areas that received extremely
heavy rainfall last week.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 351 PM EDT Wed Aug 24 2016

There should be a break from the storms from Friday through Saturday
before the moist air returns to the area early next week. Storms are
possible again starting Saturday night through the middle of next
week. High temperatures should be in the low to mid 80s each day.

 &&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 135 PM EDT Wed Aug 24 2016

Shortwave currently moving across the area and supporting some
decaying showers and storms along leading theta-e ridge. Increased
low level moisture supporting some low MVFR ceilings along and
immediately behind line of showers with some brief IFR not out of
the question at KSBN. Weak instability is keeping thunder very
isolated so far but a secondary area of convection is forming
across northern Illinois and could bring a few SCT storms to the
terminals this afternoon. Confidence in thunder is not high so
kept just VCTS for now. Timing also a bit uncertain, though best
chances should be during late afternoon and early evening. Expect
low clouds to scatter late this evening but another round of MVFR
possible toward daybreak, especially at KSBN.

&&

.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 24, 4:47 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 PM EDT WED AUG 24 2016

INZ003>009-012-014-016-017-MIZ077>081-252200-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-KOSCIUSKO-WHITLEY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-
HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...PLYMOUTH...BREMEN...CULVER...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
NILES...BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...
BUCHANAN...PAW PAW LAKE...DOWAGIAC...CASSOPOLIS...MARCELLUS...
STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...
BRONSON...HILLSDALE...JONESVILLE...LITCHFIELD
547 PM EDT WED AUG 24 2016 /447 PM CDT WED AUG 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. STRONG GUSTY WINDS
AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

HAZARDOUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND RIP CURRENTS ARE
POSSIBLE ALONG THE LAKESHORE AREAS OF BERRIEN COUNTY TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. LOCALLY HEAVY
RAINFALL WILL BE THE MAIN THREAT WITH STRONG TO LOCALLY SEVERE
THUNDERSTORMS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-252200-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
547 PM EDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING. THE STORMS MAY
CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ013-015-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-252200-
PULASKI-FULTON IN-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-
WELLS-ADAMS-GRANT-BLACKFORD-JAY-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...MEDARYVILLE...
ROCHESTER...AKRON...FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...
BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...
MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY...UPLAND...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...BRYAN...EDGERTON...
WAUSEON...ARCHBOLD...SWANTON...DELTA...DEFIANCE...SHERWOOD...
HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER...PAULDING...
ANTWERP...PAYNE...OTTAWA...LEIPSIC...COLUMBUS GROVE...CONTINENTAL...
PANDORA...VAN WERT...OHIO CITY...LIMA...SPENCERVILLE
547 PM EDT WED AUG 24 2016 /447 PM CDT WED AUG 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS MAY PRODUCE
TORNADOES EARLY TONIGHT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. LOCALLY HEAVY
RAINFALL WILL BE THE MAIN THREAT WITH STRONG TO LOCALLY SEVERE
THUNDERSTORMS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Aug 24, 4:06 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TORNADO          1 N ROLL                40.57N 85.39W
08/24/2016                   WELLS              IN   TRAINED SPOTTER

            CONFIRMED TORNADO ON GROUND NORTH OF SR 18.

&&

CR
Local storm report, Aug 24, 4:26 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
526 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TORNADO          DILLMAN                 40.61N 85.24W
08/24/2016                   WELLS              IN   TRAINED SPOTTER

            GRAIN WAGONS LOFTED INTO A FIELD 500 FT IN
            THE AIR.

&&

CR
Local storm report, Aug 24, 4:32 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TORNADO          3 WNW WOODBURN          41.14N 84.91W
08/24/2016                   ALLEN              IN   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND AT
            INTERSECTION OF DOTY RD AND BRUSH COLLEGE
            RD.

&&

CR
Local storm report, Aug 24, 4:39 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TORNADO          BLUFFTON                40.75N 85.17W
08/24/2016                   WELLS              IN   EMERGENCY MNGR

            TORNADO ON THE GROUND.

&&

CR
Local storm report, Aug 24, 4:44 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          3 SE CUBA               41.15N 84.90W
08/24/2016                   ALLEN              IN   TRAINED SPOTTER

            DAMAGE TO BUILDINGS WITHIN THE AREA. HOUSES
            TORN APART.

&&

CR
Local storm report, Aug 24, 4:52 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TORNADO          3 N BERNE               40.70N 84.97W
08/24/2016                   ADAMS              IN   PUBLIC

            TORNADO CONFIRMED ON THE GROUND. .

&&

CR

The radar

The Northern Indiana radar (KIWX), 86 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

12 tornado. Local standard time, as filed.

Tornado, Paulding

When
August 24, 4:53 PM EST to 5:00 PM EST
Where
Paulding County, 1.63 mi NNW of Knoxdale to 3.29 mi NW of Cecil
Rating
EF2
Path length
2.8 mi
Path width
250 yd
Continued into
Defiance, Oh (IWX)
Reported by
NWS Storm Survey
Coordinates
41.222, -84.681

The tornado touched down roughly 1/5 mile west of the intersection of Road 192 and Road 220, in Paulding County, in a wooded area next to a residence. The tornado tracked generally in a northeasterly direction causing extensive structural damage to homes, barns, trees, and crops throughout the entirety of the path. The tornado crossed into southwestern Defiance County before dissipating a few minutes later near the intersection of County Roads 33 and 122. Damage in Paulding County was rated up to an EF2, with damage in Defiance county peaking at EF1. The total length of the tornado across the two counties was nearly four and one half miles with peak estimated winds of 130 mph.

Tornado, Defiance

When
August 24, 5:00 PM EST to 5:04 PM EST
Where
Defiance County, 2.32 mi SW of Mark Center to 0.81 mi SSW of Mark Center
Rating
EF2
Path length
1.62 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
41.253, -84.646

The tornado touched down roughly 1/5 mile west of the intersection of Road 192 and Road 220, in Paulding county, in a wooded area next to a residence. The tornado tracked generally in a northeasterly direction causing extensive structural damage to homes, barns, trees, and crops throughout the entirety of the path. The tornado crossed into southwestern Defiance county before dissipating a few minutes later near the intersection of County Roads 33 and 122. Damage in Paulding county was rated up to an EF2, with damage in Defiance county peaking at EF1. The total length of the tornado across the two counties was nearly four and one half miles with peak estimated winds of 130 mph.

Tornado, Defiance

When
August 24, 5:28 PM EST to 5:34 PM EST
Where
Defiance County, 1.6 mi N of Brunersburg to 3.58 mi WNW of Jewell
Rating
EF2
Path length
2.64 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
41.323, -84.380

A survey conducted along with eyewitness reports indicate a funnel cloud made multiple touchdowns along this path. The initial touchdown was northeast of Defiance along Christy Road. Damage in this area increased in intensity to EF2 north of Defiance along Route 66. Damage in this area consisted of structural with a roof blown off of a business and transmission lines blown down. The tornado tracked further northeast where damage was noted along Flory Road, east of Route 66. Damage here consisted of roof damage to a residence and collapse of a storage building to the east of the home. The end of the damage path was located north of the intersection of Carpenter Road and Flory Road where tree branches were broken off. Maximum winds were estimated between 120 and 125 mph.

Tornado, Van Wert

When
August 24, 5:30 PM EST to 5:41 PM EST
Where
Van Wert County, 1.8 mi S of Middlebury to 2.88 mi SE of Convoy
Rating
EF1
Path length
5.45 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
40.824, -84.726

An NWS survey, combined with eyewitness reports and an aerial survey by Emergency Management indicated a funnel cloud was skipping along this path and occasionally touching down. First touchdown was in a corn field just west of a residence on Convoy Heller Road. Several trees were uprooted and snapped off while some roof and siding damage occurred to a home. A large two-story garage/barn had mud thrown onto the eastern side of the building. A window was broken inward while a vent on the building was blown outward. The tornado continued skipping northeast hitting a large barn on US highway 224. The roof of this building was blown off to the north and witnessed by a homeowner. The tornado continued skipping northeast, knocking down trees including a large pine tree in a cemetery. Several small grave stones were also moved. Maximum winds were estimated at around 100 mph.

Tornado, Van Wert

When
August 24, 5:41 PM EST to 5:45 PM EST
Where
Van Wert County, 2.73 mi SE of Convoy to 2.37 mi ESE of Convoy
Rating
EF0
Path length
1.47 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
40.888, -84.670

This tornado was a secondary spin up tornado from same mesocyclone as the earlier EF-1 Van Wert County tornado. Damage found from aerial survey by Emergency Manager of mainly crop damage to corn and beans.

Tornado, Henry

When
August 24, 5:48 PM EST to 5:54 PM EST
Where
Henry County, 2.24 mi N of Okolona to 3.33 mi NW of Napoleon
Rating
EF1
Path length
2.8 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
41.382, -84.216

An NWS survey indicated a funnel cloud made multiple touchdowns along this path. The initial touchdown was in western Henry County, along County Road P and north of US 24. Damage in this area consisted of tree branches broken off. Further northeast the tornado intensified to an EF-1 north of County Road P where roof damage occurred to a residence. A storage building also sustained significant damage. The tornado tracked northeast where damage was noted at the intersection of County road Q1, roof damage occurred to a residence. Metal storage silos were also blown off of their foundation. To the north of Highway 6, tree branches were torn off where the damage path ended.

Tornado, Van Wert

When
August 24, 5:51 PM EST to 6:04 PM EST
Where
Van Wert County, 2.94 mi NNE of Van Wert to 3.37 mi WNW of Wetsel
Rating
EF0
Path length
4.65 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
40.911, -84.554

Damage found from aerial survey by Emergency Management of mainly crop damage to corn and beans. Tornado skipped once in middle of this path. Maximum winds were estimated at 65 mph.

Tornado, Van Wert

When
August 24, 6:04 PM EST to 6:10 PM EST
Where
Van Wert County, 1 mi NW of Wetsel to 2.73 mi NNE of Wetsel
Rating
EF0
Path length
2.46 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.960, -84.444

Damage found from aerial survey by Emergency Manager of mainly crop damage to corn and beans.

Tornado, Henry

When
August 24, 6:19 PM EST to 6:20 PM EST
Where
Henry County, 0.99 mi N of Texas
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.434, -83.952

A law enforcement officer saw a brief touchdown in a field. Only crop damage occurred.

Tornado, Putnam

When
August 24, 6:26 PM EST to 6:29 PM EST
Where
Putnam County, 0.4 mi WSW of Dupont to 0.96 mi NNE of Dupont
Rating
EF0
Path length
1.23 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.048, -84.307

Numerous interviews with residents southeast of Dupont, Ohio described the rotating wall cloud with funnel clouds lowering as the storm passed over. This tornado formed just south of the Auglaize River in the middle of a corn field. Tree damage was noted in the tree line on the south side of the river. Residents in Dupont reported the tornado lifted water from the river before intensifying and accelerating to the north. The tornado continued through the middle of Dupont and exited the north side of the town moving north-northeast into a field of beans before dissipating north of town. Minor damage was noted to siding, roofs, trees and crops. Damage was consistent with maximum winds of 65 MPH.

Tornado, Putnam

When
August 24, 6:48 PM EST to 6:49 PM EST
Where
Putnam County, 1.81 mi ENE of North Creek to 2.23 mi ENE of North Creek
Rating
EF0
Path length
0.5 mi
Path width
15 yd
Continued into
Henry, Oh (IWX)
Reported by
NWS Storm Survey
Coordinates
41.160, -84.188

A weak tornado was observed by local fire officials in a field northeast of the intersection of County Roads 17 and A-16 in Putnam county. The tornado moved into Henry county.

Tornado, Henry

When
August 24, 6:49 PM EST to 6:50 PM EST
Where
Henry County, 0.97 mi S of Pleasant Bend to 0.85 mi S of Pleasant Bend
Rating
EF0
Path length
0.14 mi
Path width
15 yd
Reported by
Fire Department/Rescue
Coordinates
41.166, -84.183

A weak tornado was observed by local fire officials moving out of Putnam county in a field into Henry county, where it quickly dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyThe tornado archive for Ohio, 2016Warnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657605, 657607, 657679, 657682, 657691, 657695, 657701, 657705, 657711, 657721, 657722, 984808.